Wisconsin, 2006

Drought in Wisconsin, July 18 to 31, 2006

July 18 to 31, 2006 · NWS DLH · 3 events in 3 counties and zones

S. Drought Monitor after a prolonged period of hot, dry weather.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Parts of northwestern Wisconsin were in a severe drought (D2) according to the U.S. Drought Monitor after a prolonged period of hot, dry weather. By mid July the drought area had expanded to cover all of northwestern Wisconsin. By July 25 the drought conditions worsened to the extreme level (D3). At the end of the month thunderstorms had brought some relief and the drought was labeled "severe" (D2). The biggest problem with the drought were various grass fires. In addition to the increased fire danger, many rivers were running between 2 percent and 5 percent of normal discharge. The Nemadji River south of Superior was at record low flow. The drought lasted through much of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 1:57 PM CST, 10 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 1:57 PM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
257 PM CDT MON JUL 17 2006

.DISCUSSION...HIGH PRESSURE HAS CAUSED DEWPOINTS TO DROP TO THE
UPPER 40S TO LOWER 50S IN MOST LOCATIONS ACROSS NORTHERN MINNESOTA
INTO NORTHWEST WISCONSIN. GOOD MIXING ALONG WITH A DECENT PRESSURE
GRADIENT HAS LED TO GUSTY NORTHWEST WINDS.

THE HIGH WILL MOVE THROUGH TONIGHT...CAUSING WINDS TO DIMINISH AND
HUMIDITY VALUES SHOULD INCREASE TO 75 TO 90 PERCENT TONIGHT.

SOUTHERLY FLOW DEVELOPS TUESDAY...AND MOISTURE RETURNS. THE GFS IS
A BIT SLOWER THAN THE NAM IN MOVING A TROUGH THROUGH TUESDAY NIGHT
INTO WEDNESDAY...AND ON THE MOISTURE RETURN.

BOTH MODELS DO SHOW A 40-50KT LLJ DEVELOPING TUESDAY
NIGHT...EXTENDING NORTHEAST INTO THE ARROWHEAD AND NORTHWEST
WISCONSIN. THE GFS SHOWS MOISTURE IS LACKING...BUT WITH STRENGTH
OF JET...WE WILL KEEP A MENTION OF SLIGHT CHANCE POPS LATE TUESDAY NIGHT.

BETTER MOISTURE ARRIVES WEDNESDAY...AND THERE IS UNCERTAINTY ON
WHERE AND WHAT IMPACT AN OVERNIGHT MCS WILL HAVE ON OUR CWA. THE
TROUGH WILL MOVE THROUGH WEDNESDAY INTO WEDNESDAY NIGHT AND SOME
STORMS MAY GO SEVERE WITH BOTH THE GFS AND NAM FORECASTING GOOD
SHEAR.

MODELS FORECASTING BEST QPF SOUTH OF THE ARROWHEAD AND THE ACTIVE
FIRES WEDNESDAY/WEDNESDAY NIGHT. HOWEVER...THEY DONT USUALLY HAVE A
GOOD HANDLE ON QPF THIS FAR OUT...AND RAIN WILL BE POSSIBLE
FURTHER NORTH. A BIGGER CONCERN WILL BE IF STORMS ARE NEAR THE
FIRES AND CAUSE ERRATIC WINDS AND OTHER PROBLEMS AS THEY DID LAST
NIGHT.

HIGH PRESSURE WILL MOVE BACK IN THURSDAY...AND EXTENDED MODELS ARE
NOT IN GOOD AGREEMENT. WE HAVE NOT CHANGED MUCH IN THE
EXTENDED...KEEPING A CHANCE FOR THUNDERSTORMS FOR SATURDAY.

&&

.POINT FORECAST TEMPS/POPS...
DLH  57  81  62  82 /   0  10  20  40
INL  49  84  61  81 /   0  10  20  30
BRD  52  87  66  86 /   0  10  30  40
HYR  52  87  61  86 /   0  10  20  40
ASX  52  83  64  83 /   0  10  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

MELDE
Hazardous weather outlook, Jul 17, 6:25 AM CST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
725 AM CDT MON JUL 17 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-181230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
725 AM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL LEAVE NORTHWEST WISCONSIN THIS
MORNING. ISOLATED THUNDERSTORMS MAY FORM OVER THE MINNESOTA
ARROWHEAD THIS MORNING.  NO SEVERE THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. A FEW OF THESE THUNDERSTORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

EOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Douglas

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Drought, Burnett

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Burnett forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Drought, Washburn

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washburn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534049, 5534050, 5534051.